My concerns are, after the brief menstrual cycle that I have, it is noticeable to me that I experience some type of pain, near the abdomen on the left side. It seems to be an (inner pain), not an (outer pain). A few years ago (2010), the specialist who did my colonoscopy, explained there were no polyps, and what I experience was known as colon spasms in the stomach. So, he prescribed "Hyoscamine 0.125 mg tablets to take, only when I experience these pains I have had several female medical tests already for pelvin and areas, where the pain exists, and nothing was found. "Thank goodness", but the pain still comes, every month, usually, after the cycle is leaving. I am trying to understand if this is more related to the menstrual, since the medical physician mentions the endometrial wall, and during my cycle, there could be a relation to things going on that is connected or stuck to the stomach. Any additional medical advice would be helpful. Also, the GYN mentions "LEVBID", which is the same as "Hyoscyamine" known for its abilities to calm nerves and relax over-stimulated muscles. When I take "Hyoscyamine" during this pain, I am completely relaxed and fall asleep. When I awake, the pain is quiet and calm (but not the same). Am I taking the right medicine for what I am experiencing?
Dear sincereM: Both the medications you mention work to relax spams in the bowel. They may even be prescribed to runners experiencing gut cramps/spasms. I have even seen them used to try and differentiate bowel pain from GYN type pain--a tough call given the proximity of the two organ systems. Thus, if your pain is bowel spasm related (as diagnosed by the GI MD) then you are on an appropriate medication.
So why might these spams be linked to your menstruation? Here are a couple of POSSIBILITIES:
1. Endometriosis of the descending colon---Endometriosis ("endo") is related to the tissue lining the inside of the uterine cavity. These little implants of endo can be found throughout the abdomen attaching to both the gut and uterus/tubes/ovaries, and even the bladder. Every month at the time of flow these implants also bleed leading to pain and irritation at the site(s). If this were the case, an antispasmotic medication would not improve the pain.
2. Prostaglandins---Common menstrual cramps are caused by the release of prostaglandins from the lining of the uterus. Prostaglandins create both the cramps of labor and menstrual cramps by making the uterus contract. Common cramps may start prior to the onset of flow and usually last 72 hours. There are also receptor sites for prostaglandins in the bowel and central nervous system. Thus prostaglandins can produce not just cramps but also nausea/vomiting, diarrhea, headaches, and other "flu-like" symptoms. Ways to block prostaglandins can include anti-prostaglandin drugs (eg ibuprofen, naproxen sodium, ketoprofen, etc.), or birth control pills.
Bottom line, given what your GI MD stated you may well be having some type of bowel spasm--and it might be triggered by prostaglandins which are known to cause muscles in the uterus to contract. For the most "for sure" answer you may have to work with both a GYN and a GI MD. You can surely ask about the conditions mentioned above and see what your own healthcare providers believe.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.